Case Studies (January 2020)

, ,
Pharmacy Times, January 2020, Volume 86, Issue 1

What could be causing this patient's involuntary, repetitive movements in her arms and legs?

Case 1

SS, a 63-year-old woman, is complaining of involuntary and repetitive movements in her arms and legs, along with facial grimacing. She is concerned that she has Parkinson disease, which runs in her family. SS has scheduled an appointment to see a neurologist next week but is asking for a consult in the meantime to see if any of her medications may be causing these symptoms. She gives you the following medication list: atorvastatin for cholesterol; lisinopril for kidney protection; metformin for type 2 diabetes (T2D); metoclopramide for diabetic gastroparesis; sertraline for depression; and Toujeo (insulin glargine) for T2D.

How should the pharmacist respond to SS?

Answer: SS's symptoms sound consistent with dopamine (D2) antagonism. Based on her medication list, metoclopramide seems to be the most probable cause. As a D2 and 5-HT3 antagonist, this agent can cause tardive dyskinesia (TD), a potentially irreversible disorder characterized by involuntary movements of the extremities, face, or tongue, and it carries a black box warning for this adverse effect. The risk of developing TD increases with duration of treatment and total cumulative dose. Risk is further increased in the elderly, patients with diabetes, and women. SS has these risk factors, and her symptoms correlate with TD. She should reach out to her provider immediately to discuss discontinuation of metoclopramide. Her symptoms should remit within several weeks to months after metoclopramide is withdrawn.

Case 2

CJ is a 20-year-old man with a history of treatment refractory schizophrenia. He recently was initiated on clozapine at 25 mg, and his dose was titrated to 200 mg over 3 weeks. He is presenting 1 month later with low-grade fever (temperature, 99.9°F), chest tightness, and congestion. Because of his symptoms, the health care team agrees to order an electrocardiogram, which shows that CJ is experiencing sinus tachycardia. Furthermore, when his cardiac enzymes were tested, his troponin level was 900 ng/mL. The team stopped CJ's clozapine, which led to subsequent symptom resolution.

What likely happened to him?

Answer: CJ likely experienced clozapine-induced myocarditis. Such symptoms can occur within the first 3 months of treatment, according to its black box warnings; close monitoring is recommended in the early stages of clozapine initiation, as it is often difficult to diagnose. Other causes of myocarditis should be ruled out before attributing it solely to clozapine. Using the Naranjo scale, it is "probable" that clozapine caused the symptoms. The reaction followed a reasonable temporal sequence after a drug, followed a recognized response to the suspected drug, was confirmed by withdrawal but not by exposure to the drug, and could not be reasonably explained by the known characteristics of the patient's clinical state. Clozapine should never be rechallenged after this condition occurs.

Stefanie C. Nigro, PharmD, BCACP, CDE, is an associate clinical professor at the University of Connecticut in Storrs.

Rita El Khoury and Walker C. Brown are PharmD candidates at Massachusetts College of Pharmacy and Health Sciences in Boston.